Home > Health > A bit of a scare

A bit of a scare

December 11, 2008 Leave a comment Go to comments

I chose to wait to write about this incident, for obvious reasons….

Being that my donor was a substance abuser, that put me in the “high risk” category for a blood-borne disease such as Hepatitis C and HIV. They tested the donor thoroughly, but there still is a small “window” between infection and being able to pick it up on testing.

Everything was going well until September, when I was due for my routine HIV and Hep C testing. I had it done the day before, and when the Transplant Coordinator entered the room, I immediately knew something was wrong, and when she laid a lab slip next to me for more HIV testing (which I had done the day before), I figured something was REALLY wrong.

It turns out that the wrong test was ordered. Instead of a HIV 1 and 2 antibody, they ordered a Western Blot. As was explained to me, the Western Blot checks for 6 different HIV antibodies. 0 is negative, 1-2 is indeterminate, and 3-6 is positive for HIV. Wouldn’t you know, I had 1 antibody. I was fit in that day to see the Infectious Disease doc because the surgeon wanted reassurance for me (and him) that it wasn’t an issue. The first thing the ID doc said to me was that he didn’t know why I was there for an appointment because it was a big nothing. I was 20 weeks post-transplant, and indeterminate Western Blots are not all that uncommon. Sometimes a person is indeterminate the one time, and the next time is negative; sometimes they continue with an antibody or 2. But the window for infection is predominately within 6 weeks, so he felt it was nothing. They did the correct test that day, and I was negative.

I was tested again 2 days ago, and continue to be negative (for both Hep C and HIV). The surgeon told me at my appointment that due to the profound immunosuppression right after transplant, should the kidney have been HIV+, I would have developed HIV shortly after. Yes, it was a stressful time….

My theory of last month was validated: after 1 month of being off Dapsone and Valcyte, my hemoglobin is up more than 2 GRAMS; I was 11.5, and this week was 13.6! So it must have been either or both meds causing the anemia. No more Procrit, which is good.

I’ll still be getting monthly labs, but my next appt is 2 months, rather than 1, so things are always getting better.

The only downside lately is that I’ve been getting mild to moderate flank pain. No doubt cyst pain from my “native” kidneys, and not much to do about it, unless they get infected. I hope they shrivel up soon and fade away, as they most likely will do….

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: